Trees are turning green. Flowers are blooming. And allergies are back. But before you grab the Benadryl for a swig of relief, STOP and read the label. It turns out that there are a variety of products that use the Benadryl brand name, and at least one of them is dangerous to drink.
When I hear Benadryl, I immediately associate it with the bottle of liquid children's allergy medicine that I keep in my bathroom cabinet. I got it for an emergency to give us time to get emergency care if one of my daughters has a reaction to something she eats or a bee sting.
What I didn't know was that there's also a Benadryl Itch Stopping GEL that is dangerous if swallowed and only intended for use as an external ointment.
And Horsham, Pa.-based Institute for Safe Medication Practices (ISMP), a local nonprofit group devoted to medication error prevention, has seen a spate of mistakes caused by people who drink the gel apparently thinking it is the allergy medication. The group has identified at least seven reports of people swallowing the gel and having serious adverse reactions. These included ER visits and hospitalizations in some cases, according to FDA records.
On its www.ConsumerMedSafety.org website, the nonprofit says that the problem could be due to people, who like me, confuse the gel with Benadryl's well known oral liquid medicine, used as an antihistamine for those with allergies or colds.
"People are used to swallowing Benadryl products," the group notes. "Benadryl Itch Stopping Gel, though, is in a 4 ounce bottle that can easily be mistaken for an oral liquid bottle since it is the same shape and size as many" such products.
ISMP's warning also notes that poor labeling of the gel might be contributing to the problem as the front of the bottle says in small letters "topical analgesic" and does not prominently feature a warning such as "External Use Only" or "Apply ONLY to the Skin" the medication safety group said.
And ISMP notes that they got a note from a man who had recently made the mistake and swallowed a small amount of the gel. Here's what happened: He went into the kitchen to get some Benadryl cough syrup. It was dark and when he opened cabinet, he saw a bottle that said Benadryl GEL. He thought it was his child's cough syrup, but soon discovered he'd made a big mistake. After one small swig he immediately threw it up. Then his lips were numb for two hours.
ISMP wrote that it has asked the FDA to contact the company and make labeling changes to the anti-itch product. "We learned that the company has already begun to take steps to put this problem in its past. However, change many come slowly, so be on guard."